Alert archive / Wyoming / Flash Flood Warnings in 2003
Flash Flood Warning 1, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at May 3, 2003, 6:04 PM MDT for Big Horn County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 6:04 PM MDT (00:04 UTC)
- Expired
- May 3, 2003, 9:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Big Horn County, WY
The radar
The Billings radar (KBLX), 150 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 2196 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KRIW 040010 FFWRIW WYC003-040300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RIVERTON WY 604 PM MDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL BIG HORN COUNTY IN NORTH CENTRAL WYOMING * UNTIL 900 PM MDT * AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH VERY HEAVY RAIN OCCURRING IN AN AREA BETWEEN EMBLEM AND GREYBULL. RADAR IS ESTIMATING RAINFALL RATES OVER A HALF INCH AN HOUR WITH THE STORMS CONTINUING TO STRENGTHEN. EXCESSIVE RAINFALL RATES ARE EXPECTED TO CONTINUE THROUGH AT LEAST 7 PM AS STORMS CONTINUE TO DEVELOP ACROSS THE SAME AREAS. THE AREAS OF MOST CONCERN ARE ALONG THE GREYBULL RIVER AND BIGHORN RIVER FROM NORTH OF GREYBULL TO MANDERSON. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. REPORT FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4439 10851 4421 10789 4482 10785 4486 10815 $$ WCJIN-WYNW FRIEDERS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at May 3, 2:39 PM MDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 3, 2:39 PM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 239 PM MDT SAT MAY 3 2003 .TODAY THROUGH TUESDAY... UPPER LEVEL LOW CIRCULATION DEVELOPING ACROSS SOUTHEAST MT EARLY THIS MORNING HELPING TO MAINTAIN SOME SHRAS ACROSS FAR NORTH. NEXT S/W LIFTING NE FROM 4 CORNERS AREA WILL SHIFT MAIN FOCUS FURTHER EAST INTO PLAINS BY 00Z SUN ALTHOUGH INVERTED SFC TROF REFLECTION EXPECTED TO PERSIST INTO MT. BEST PCPN CHCS SHOULD THEREFORE BE ACROSS MT TODAY...ALTHOUGH WILL MAINTAIN LOW POP CHANCES FOR SHRAS AND AFTERNOON TSRA. BEST CHANCES SHOULD BE IN HIGHER ELEVATIONS WITH NW DOWNSLOPE COMPONENT INCREASING THE DRYING IN THE BASINS AS LOW PRESSURE ORGANIZES IN PLAINS. GUSTY NORTHWEST WINDS SHOULD DEVELOP THRU DAY. ON MON...TROF STILL PERSISTS BACK ACROSS MT... ALTHOUGH ADDITIONAL S/W ENERGY DROPS SE IN NW FLOW COULD RESULT IN A FEW SHRAS IN NRN SECTIONS OF CWA ESPECIALLY NRN MOUNTAINS. MOST OTHERS SHOULD BE DRY WITH NW FLOW PATTERN. WILL CONTINUE WITH DRY PATTERN INTO TUES BETWEEN SYSTEMS. FRIEDERS .TUESDAY NIGHT THROUGH SATURDAY... OVERALL PERFORMANCE OF GFS PAST FEW NIGHTS HAS SHOWN VERY POOR RUN TO RUN CONSISTENCY WITH PLACEMENT OF CLOSED LOWS SURFACE AND ALOFT. CURRENT TREND IS FOR CLOSED LOWS TO BE MAINLY NORTH OF WYOMING OR IN NORTHEAST WYOMING WITH WEST TO NORTHWEST FLOW ACROSS WYOMING. WITH LARGE SCALE TROUGH SUPPORTED OVER WESTERN US AND A SERIES OF PACIFIC FRONTS AND STRONG SHORT WAVE TROUGHS WHICH ARE VERY HARD TO TIME...THE BEST BET IS FOR PRECIPITATION IN THE MOUNTAINS AND WEST AND AT TIME IN THE NORTH BUT OVERALL DOWNSLOPE FLOW EAST OF MOUNTAINS DOES NOT SUPPORT ADVERTISING PRECIPITATION THROUGHOUT THE EXTENDED PERIODS. DECREASED CLOUDS AND PRECIPITATION IN BASINS AND INCREASED TEMPERATURES FOR HIGHS. EXPECT MORE INCONSISTENCIES IN GFS EXTENDED PERIODS NEXT SEVERAL DAYS. C.BAKER .RIW...NONE.
Hazardous weather outlook, May 3, 5:05 AM MDT, 12 hours 59 minutes before
WYZ001>020-022>030-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 505 AM MDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED THUNDERSTORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH THIS AFTERNOON AND EARLY THIS EVENING. LOCAL BRIEF HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS WILL BE A THREAT EACH AFTERNOON AND EVENING. ONLY ISOLATED STRONG THUNDERSTORMS ARE EXPECTED TO APPROACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. WCJIN-WYNW-WYNE-WYSW LIPSON/C.BAKER
Nearby
Flash Flood Warnings in Wyoming, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.